Tuesday, September 02, 2014
Just Diagnosed with Cancer? Chat with Experts

Thursday, April 15, 2010 robbie Nicol, Community Member, asks

Q: I have just come off Arimidex after 5 years and feel depressed and anxious

I have just come off Arimidex after 5 years and feel depressed and anxious'

Is that normal? can only find side effects of the drug not after effects

Answer This
Answers (3)
Phyllis Johnson, Health Guide
4/15/10 6:10am

Robbie, I haven't taken Arimidex, so I can't comment on whether depression and anxiety are typical physical effects of discontinuing it.  Depression and anxiety are common after stopping cancer treatment because while taking any sort of treatment, people feel they are doing something active to prevent cancer's return.  Without the treatment, anxiety about recurrence can increase.  Exercise, journaling, some sessions with a counselor experienced with cancer patients, and/or some medication for anxiety are some strategies to get you over this hurdle.  Be sure to let your doctor know what you are experiencing.

Reply
PJ Hamel, Health Guide
4/15/10 2:33pm

Robbie, there's not a whole lot of data out there about lasting effects of Arimidex; it just hasn't been prescribed that long. But it doesn't particularly matter wheether or not depression and anxiety are "listed" side effects; if you have them, then they're legitimate for YOU.

 

I'd guess that, as Phyllis said, some of what you're feeling is the well-known "Who's going to take care of me now?" syndrome. "What? No more treatment? THAT'S scary..." But time heals, it truly does. I'm guessing you'll soon be feeling better. But in the meantime, please report these feelings to your doctor. You may want some antidepressants to help you ove this hump. Good luck - PJH

Reply
Jan, Community Member
4/15/10 5:09pm

I just came off Arimidex a month ago after being on it for five years. I, too, felt anxious and depressed when I stopped taking it. There's much truth to what Phyllis and P.J. have shared in their replies to you about end-of-treatment blues. But I truly am experiencing the effect of the healing of time. The first few weeks off Arimidex I was a nervous wreck. But now I am more into my daily activities that distract me from the fact that I am no longer taking the drug. I also keep up reading about lifestyle changes under my own control that will improve my chances of living a long life, such as regular exercise and healthful diet. I plan to share my concerns with my oncologist when I see him next month. Just knowing that you are not alone can help so much.

All the best,

Jan

www.janhasak.com

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By robbie Nicol, Community Member— Last Modified: 04/11/11, First Published: 04/15/10